MAUDE Adverse Event Report: ENCORE MEDICAL L.P. RSP; DRILL GUIDE, TWO PIECE, RSP

ENCORE MEDICAL L.P. RSP; DRILL GUIDE, TWO PIECE, RSP
Catalog Number 804-03-048
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 05/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional reporting on this event will be provided as a supplemental report to this document if it becomes available.
 
Event or Problem Description
Instrument failure: the piece of drill guide that threads into the glenoid baseplate to hold the guide in place, broke off into the baseplate.Surgeon had to remove the baseplate with pliers and we had to open a new baseplate.No metal pieces remained in the patient.The metal piece broke off in the implant.And the implant was removed from the patient and replaced.
 
Additional Manufacturer Narrative
Manufacturer narrative: the reason for this instrument failure was reported as drill guide broke off into the baseplate.The possible time in service of the main contributor of this complaint is 9 years and 7 months from manufactured date.The healthcare professional indicated this event occurred during surgery, near the patient.No risk or adverse event was reported by the surgeon.The surgery was completed as intended, with a five-minute delay.The instrument was inspected prior to use and was deemed acceptable for use based on its appearance.The devices were returned to manufacturer and evaluated by registered medical assistant (rma) djo surgical.A review of the instrument's device history records (dhr) revealed the instrument, when released for use, met design and manufacturing requirements.There were no non-conforming material reports (ncmr) associated with the production of the instruments that are related to the reported issue.Complaint database review shows twenty-six prior complaints filed against the instruments' item number that reports a similar failure.Those are - broke/cracked/damaged.No prior complaints report past instances of these instruments being affected by this failure.Review also shows no prior complaints against the instruments' lot number.The root cause of this complaint is likely attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.This is not an event associated with a product failure, malfunction or issue.There are no indications that this instrument has a systemic design or material deficiency.Therefore, no containment of inventory is required.Event is associated with instrument usage, not a design or manufacturing issue.Rma examination: the reported instrument was returned to djo and examination shows that the thumb screw of the drill guide broke off into the baseplate, confirming the complaint.Additional reporting on this event will be provided as a supplemental report to this document if it becomes available.
 
Additional Manufacturer Narrative
Manufacture narrative: the reason for this instrument failure was reported as drill guide broke off into the baseplate.The possible time in service of the main contributor of this complaint is 9 years and 7 months from manufactured date.The healthcare professional indicated this event occurred during surgery, near the patient.No risk or adverse event was reported by the surgeon.The surgery was completed as intended, with a five-minute delay.The instrument was inspected prior to use and was deemed acceptable for use based on its appearance.The devices were returned to manufacturer and evaluated by registered medical assistant (rma) djo surgical.A review of the instrument's device history records (dhr) revealed the instrument, when released for use, met design and manufacturing requirements.There were no non-conforming material reports (ncmr) associated with the production of the instruments that are related to the reported issue.Complaint database review shows twenty-six prior complaints filed against the instruments' item number that reports a similar failure.Those are - broke/cracked/damaged.No prior complaints report past instances of these instruments being affected by this failure.Review also shows no prior complaints against the instruments' lot number.The root cause of this complaint is likely attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.It is also a possibility that the drill guide was cross threaded into the baseplate which leads to breakage during torqueing.This is not an event associated with a product failure, malfunction or issue.There are no indications that this instrument has a systemic design or material deficiency.Therefore, no containment of inventory is required.Event is associated with instrument usage, not a design or manufacturing issue.Rma examination: the reported instrument was returned to djo and examination shows that the thumb screw of the drill guide broke off into the baseplate, confirming the complaint.This could be attributable to cross threading of the screws or prolonged use which surgical instruments are subjected to.Additional reporting on this event will be provided as a supplemental report to this document if it becomes available.

Brand Name
RSP
Common Device Name
DRILL GUIDE, TWO PIECE, RSP
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd
austin TX 78758 5445
Manufacturer (Section G)
ENCORE MEDICAL L.P.
9800 metric blvd
austin TX 78757 5445
Manufacturer Contact
kiersten soderman
9800 metric blvd
austin, TX 78758-5445
MDR Report Key11979158
Report Number1644408-2021-00493
Device Sequence Number4898852
Product Code FZX
UDI-Device Identifier00888912148177
UDI-Public(01)00888912148177
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number804-03-048
Device Lot Number68625L01
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/18/2021
Supplement Date Received by Manufacturer11/09/2021
01/13/2022
Initial Report FDA Received Date06/10/2021
Supplement Report FDA Received Date12/06/2021
02/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/11/2011
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
508-32-104 LOT 866C2879
Outcome Attributed to Adverse Event Other;
Patient Age75 YR
Patient SexMale